Kentucky, 2020

Flash Flooding and Damaging Wind in Kentucky, May 25, 2020

May 25, 2020 · NWS JKL · 6 events in 2 counties and zones

Isolated showers and thunderstorms developed late this afternoon into this evening. While these were overall weaker than those that occurred over the previous day or two in this persistent summer-like pattern, the slow movement of the storms led to flash flooding issues in Rowan and Bell Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$49,000
Crop damage
$1,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Isolated showers and thunderstorms developed late this afternoon into this evening. While these were overall weaker than those that occurred over the previous day or two in this persistent summer-like pattern, the slow movement of the storms led to flash flooding issues in Rowan and Bell Counties. Water rescues were performed in each county as water surrounded vehicles, while a tree toppled due to the flowing water near Morehead and landed on power lines, subsequently setting an apartment on fire. Additionally, a tree was downed near Gates in Rowan County as a thunderstorm briefly strengthened to severe limits.

Portions of Rowan County saw up to nearly 3 inches of rainfall, while western portions of Bell County saw amounts of 1 to 1.5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 25, 1:41 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, May 25, 1:41 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
241 PM EDT Mon May 25 2020

.UPDATE...
Issued at 241 PM EDT MON MAY 25 2020

Forecast is in decent shape. Updated grids for latest obs and
freshened up the zones. Original thoughts concerning today's
convection appear to be coming to pass. Overall growth of cells is
a bit more subdued as compared to yesterday. Ridging aloft was
expected to be stronger to the east and northeast portions of our
forecast area this afternoon. This appears to be playing out
correctly with better coverage of storms to the southwest. Just
the same, there are some heavy rainers out there posing the
greatest flooding threat to areas in the vicinity of low water
crossings and/or areas that typically display poor drainage.

UPDATE Issued at 1035 AM EDT MON MAY 25 2020

Updated forecast grids for latest hourly trends as well as the
zones and other products to remove morning fog. Today looks like a
possibly replay of yesterday except that heights will be on the
rise across the region as Atlantic high pressure builds a little
stronger into the mid-Ohio Valley region. Thus with warming in
the column storms may not be quite as strong and/or widespread
today. However, DCAPES remain relatively high at around 750-1000
J/kg, and several storm indices still support the potential of
some gusty winds with the strongest storms. Storm motions remain
slow and PWATs are near the 99th percentile climatologically.
Freezing levels (12-13 kft) are not ideal for warm water processes
but still respectable for the potential of heavy rainfall.
Therefore can not rule out some localized flooding issues,
especially in the vicinity of low water crossings and/or areas
that typically display poor drainage. Building high pressure will
be strongest across our east, thus hoping that yesterday's hardest
hit areas will not be as prone for activity today. Convective
temps are right around 85. Thus expect convection to begin firing
right around noon or just after. Will update the zone package one
again as we approach the noon hour to remove morning wording.

UPDATE Issued at 648 AM EDT MON MAY 25 2020

Made a couple minor tweaks to the near term temp forecast based on
the current observations. After the 10Z hour, temperatures should
only be warming. Fog will also begin lifting and dissipating
fairly quickly over the next hour or two. Otherwise the forecast
seems to be in good shape. All updates have been published and
sent to NDFD/web.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 421 AM EDT MON MAY 25 2020

A large upper level ridge of high pressure remains located over
the mid-Atlantic states and will remain the focal feature across
the Ohio Valley throughout the period. Our location on the west
side of this system will promote SW to Srly flow into the region.
This will couple with light Srly flow at surface as well, with a
inverted surface high pressure system parked along and just east
of the Appalachians. Temperatures will easily glide into the mid
and upper 80s for your Memorial Day, and a muggy upper 80s at
that. Tuesday will be a few degrees cooler as winds become a bit
more SErly, but still in the low to mid 80s.

As was said yesterday, this is a "dirty" ridge, in that it's
presence will not translate to the typical dry conditions. Rather,
the influx of both warm air and moisture into the region from the
south will create unstable conditions, which will spawn showers and
even thunderstorms once the convective temperature is met today and
again Tuesday. The latest NAM12 soundings continue to show CAPE
values well in the 2,500 to 3,500 J/kg range throughout the
afternoon today and in the 2,000 J/kg range Tuesday, with decent
lapse rates both days. Moisture will be confined to the low levels,
with drying aloft. However, the missing ingredient for making this a
concerning widespread severe day is the winds, or lack there of.
Generally light and variable winds throughout the column will lend
themselves more to slow moving pulse storms, which could grow fairly
substantially and could put down some heavy rainfall, but will also
collapse and fall just as fast as they go up. Can't rule out a few
stronger storms with small hail, and maybe even a severe or
two...but the lack of winds and a driving lifting mechanism (low
pressure system or frontal boundary), has kept SPC from upgrading us
from just the General Thunder category once again.

Since the convective activity is diurnally driven, once the sun
begins to set this evening, and we lose daytime heating and mixing,
convection will quickly decline and dissipate. Much like the ongoing
conditions, and those of last night, did keep fog mentioned in the
forecast for overnight tonight, especially in the river valleys. The
influx of humidity/moisture will lend itself to condensing as the
temperatures cool overnight and a near-surface inversion sets up.
Overnight lows tonight will be mild again, in the low to mid 60s.

.LONG TERM...(Tuesday night through Sunday)
Issued at 507 AM EDT MON MAY 25 2020

An upper level high centered over the Mid Atlantic states and New
England at the start of the period will gradually weaken and get
suppressed southward at the end of the week, as troughing
progresses east southeast toward the northeast CONUS. At the
surface, ridging will be situated just to our east into Thursday,
with warm southerly flow over us. This will give way to a cold
front arriving from the northwest Friday into Saturday, supported
by the aforementioned upper trough.

Despite the nearby upper high, diurnal heating of our warm and
relatively humid air mass should result in deep convection at
times through Wednesday, mainly during the afternoon and evening
hours. However, weak flow and a lack of features should result in
poor organization and limited coverage. The breakdown of the upper
high and increasing flow aloft may result in greater precip
coverage on Thursday. The greatest chance of rain, with likely
POPs area wide, will be on Friday as the cold front arrives. It is
still uncertain how quickly drying will arrive behind the cold
front, and a lower POP continues to be carried into the weekend.
The change in air mass should be effective enough to bring dry
weather by late Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 241 PM EDT MON MAY 25 2020

Predominately VFR conditions are on tap for the period. Isold to
scattered showers and thunderstorms developing once again during
this afternoon. The strongest storms are producing some gusty
winds to about 40 kts and very heavy rain. Storms will die off
with loss of diurnal heating early this evening. Light to patchy
dense fog will become a concern overnight. Convection will again
fire Tuesday, just beyond the end of the forecast window. Winds
will be light and variable, except in the strongest thunderstorms
where winds will gust to around 40 kts.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

UPDATE...RAY
SHORT TERM...JMW
LONG TERM...HAL
AVIATION...RAY
Hazardous weather outlook, May 25, 3:25 PM EST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
425 PM EDT Mon May 25 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
425 PM EDT Mon May 25 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Late this Afternoon and Tonight.

Thunderstorms will be possible during the late afternoon and
early evening time frame.

Areas of fog may be locally dense through the overnight hours,
especially in the river valleys.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Areas of fog may be locally dense through early morning time frame,
especially in the river valleys.

Thunderstorms are possible at times from Tuesday through
Saturday, mainly during the afternoon and early evening hours
each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JMW/HAL/RAY

In the hours before

Special weather statement, May 25, 12:46 PM EST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service JACKSON KY
146 PM EDT Mon May 25 2020

KYZ079-083-251830-
Wayne-Pulaski-
146 PM EDT Mon May 25 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE AND
SOUTHWESTERN PULASKI COUNTIES...

At 146 PM EDT, a strong thunderstorm was located over Frazer, or 10
miles southwest of Somerset, moving northeast at 5 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Somerset, Burnside, Sloans Valley, Bronston, Elihu, Quinton, Betsey,
Frazer, Tateville, Somerset Pulaski Airport, Kidder, Mill Springs,
General Burnside S.P., Trimble and Ferguson.

LAT...LON 3685 8471 3693 8482 3712 8465 3697 8441
TIME...MOT...LOC 1746Z 235DEG 6KT 3694 8469

RAY
Special weather statement, May 25, 1:48 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service JACKSON KY
248 PM EDT Mon May 25 2020

KYZ083-084-251915-
McCreary-Wayne-
248 PM EDT Mon May 25 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WAYNE AND
SOUTHWESTERN MCCREARY COUNTIES...

At 248 PM EDT, a strong thunderstorm was located over Burfield, or 8
miles south of Monticello, moving northeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Parmleysville, Oil Valley, Coopersville, Rockeybranch, Slickford,
Burfield, Griffin, Barrier, Kidds Crossing, Mount Pisgah and Cooper.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3661 8490 3662 8497 3681 8491 3676 8467
      3660 8474
TIME...MOT...LOC 1848Z 211DEG 11KT 3672 8481

KAS

The radar

The Knoxville radar (KMRX), 76 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Bell

When
May 25, 3:30 PM EST to 4:40 PM EST
Where
Bell County, 0.24 mi WSW of Tinsley to Tinsley
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
36.779, -83.774

A citizen reported water flowing over Kentucky Highways 92 and 2077 southwest of Fourmile. Kentucky State Police and the Bell County Rescue Squad had to rescue two people who became stuck in flood waters on Jim McGaffee Road.

Thunderstorm Wind, Rowan

When
May 25, 6:30 PM EST
Where
Rowan County, 0.87 mi NW of Gates
Measured
50 kt (58 mph) estimated gust
Crop damage
$100
Reported by
911 Call Center
Coordinates
38.240, -83.379

Dispatch and Emergency Management reported a tree blown down, due to severe thunderstorm winds, on Big Perry Road near Gates.

Flash Flood, Rowan

When
May 25, 7:08 PM EST to 8:08 PM EST
Where
Rowan County, 1.49 mi WSW of Morehead to 2.33 mi SSW of Brady
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$200
Reported by
911 Call Center
Coordinates
38.175, -83.457

Rowan County Dispatch reported numerous instances of flash flooding south of Morehead. This includes near the Lockegee Rock area where a tree was downed due to flowing water. This caused a vehicle to become trapped by water prior to all occupants being rescued. Additionally, a tree downed by flowing water fell onto power lines, subsequently leading to an apartment fire closer to Morehead.

Flash Flood, Rowan

When
May 25, 7:15 PM EST to 8:15 PM EST
Where
Rowan County, 1.59 mi SSE of Brady to 1.44 mi SE of Brady
Cause
Heavy Rain
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.148, -83.420

Dispatch reported water flowing over Kentucky Highway 529, Fallen Timber Branch Road, and Sugar Branch Road south of Clearfield. This forced the closure of all three highways for a period of time.

Flash Flood, Rowan

When
May 25, 7:40 PM EST to 8:55 PM EST
Where
Rowan County, 0.88 mi SE of Farmers to 0.14 mi NW of Morehead Rowan Arpt
Cause
Heavy Rain
Property damage
$11,000
Reported by
Broadcast Media
Coordinates
38.140, -83.540

Local media and dispatch relayed reports of flowing water on several roads in Farmers, with some of this nearing homes. Farther northeast near Bluestone, Hungry Hollow Road was reported to have been closed due to flowing flood waters.

Flash Flood, Rowan

When
May 25, 7:45 PM EST to 8:45 PM EST
Where
Rowan County, Bluestone to 0.3 mi SSE of Bluestone
Cause
Heavy Rain
Crop damage
$1,000
Reported by
911 Call Center
Coordinates
38.150, -83.520

Hungry Hollow Road was closed due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882863, 882864, 882865, 882866, 882867, 883635.